Acute intoxication by triazolam and promazine: a case report

Riccardo Rossi, Fabio De Giorgio, Antonio Oliva, Nadia Fucci, Giorgio Benucci

Research output: Contribution to journalArticle

Abstract

A fatality due to ingestion of triazolam and promazine is reported. Triazolam is a benzodiazepine widely prescribed as a hypnotic drug for the treatment of sleep disorders. Promazine is a neuroleptic drug. There is no previous evidence in the literature of death due to an overdose related to the contemporaneous intake of these two drugs. In this report the authors present the case of a 76-year-old woman who was found deceased at home with no evidence of trauma or asphyxia; near the body several empty pharmaceutical boxes containing triazolam and promazine were noticed. Toxicological analyses were performed and drug levels measured by means of gas chromatography coupled with mass spectrometry. The triazolam concentration in each specimen was as follows: blood 1100ng/ml; gastric content 1300ng/ml; the promazine concentration in blood and in gastric content was 3450ng/ml and 5800ng/ ml respectively. Based on the autopsy findings, patient history and toxicological results, the cause of death was determined to be acute intoxication due to the effect of triazolam and promazine and the manner of suicide.
Original languageEnglish
Pages (from-to)65-68
Number of pages4
JournalMedicine, Science and the Law
Publication statusPublished - 2009

Keywords

  • acute intoxication
  • promazine
  • triazolam

Fingerprint

Dive into the research topics of 'Acute intoxication by triazolam and promazine: a case report'. Together they form a unique fingerprint.

Cite this